Rapid Methadone Detox | Methadone Addiction | Methadone Withdrawal | Methadone Overdose

Can You Overdose on Methadone?

Can someone overdose on methadone? In a word – yes! Methadone overdose can occur when someone takes more than their prescribed amount of the drug (accidentally or intentionally) or when a person takes methadone in combination with painkillers such as morphine, vicodin, or oxycontin. Overdose on methadone can also occur from taking doses too close together, by accident or in an attempt to get high.

When used as a treatment for opiate addiction (in methadone maintenance programs) or as a pain reliever, individuals taking methadone are very carefully monitored, with dosages adjusted to the right level in a treatment center or hospital. It is dangerous to give a patient too much methadone while the drug is ineffective in handling pain if too little is administered. When people begin to abuse methadone and take it recreationally, however, it is hard to work out much of the drug is safe to take so that it won’t kill them and far too easy to overdose.

Unlike heroin, methadone abuse does not generally lead to feelings of euphoria. Individuals who are new to abusing methadone take more and more of it, looking to achieve the sought-after ‘rush.’ Too often, this leads to overdose which can result in death. The sad reality is that methadone overdose causes thousands of accidental deaths each year.

Methadone Overdose Symptoms

Symptoms of methadone overdose include:

  • Nausea
  • Vomiting
  • Constipation
  • Stomach spasms
  • Pinpoint pupils
  • Weak pulse
  • Low blood pressure
  • Difficulties breathing
  • Shallow or slow breathing
  • Breathing stops
  • Cold, clammy skin
  • Confusion
  • Disorientation
  • Dizziness
  • Drowsiness/Fatigue
  • Spasticity (muscle twitches)
  • Coma

Accidental Death from Methadone Overdose

In 2006, the FDA released a warning about methadone, stating that extensive use of the opiate drug can lead to life-threatening changes in breathing and heartbeat, particularly in new users. Accidental deaths from methadone have been on the rise and increase every year.